South Dakota, 2021

Damaging Wind in South Dakota, June 1, 2021

June 1, 2021 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped far southern Tripp County and produced wind gusts to 60 mph south of Millboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped far southern Tripp County and produced wind gusts to 60 mph south of Millboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 5:29 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 5:29 PM CST, 2 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
529 PM MDT Tue Jun 1 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 101 PM MDT Tue Jun 1 2021

Water vapor shows short wave crossing western SD/western NE early
this afternoon, with large scale ridge extending westward to the
west coast. At the surface, weak trof is located just southeast of
the Black Hills and advancing eastward. A few showers/storms have
developed early this afternoon, generally along and east of the
surface trof where MLCAPE has increased to nearly 500J/kg.

Showers/isolated non-severe storms will continue near/east of the
surface trof into the early evening before diminishing with loss
of insolation. Otherwise, clouds will decrease with lows in the
mid 40s to mid 50s overnight.

The rest of the week will bring much warmer temps and dry
conditions as massive upper ridge builds into the Plains. Temps
will gradually warm through the 80s Wednesday and Thursday, and
into the 90s for Friday into Saturday when thermal ridge moves
into the Northern Plains.

Ridge will begin to flatten and shift south early in the weekend
as upper trof builds into the Pac NW and Northern Rockies. First
appreciable chance for any precip arrives Friday night with an
ejecting short wave, with additional small chances for precip over
the weekend into early next week as upper trof digs further over
the western CONUS and southwest flow aloft becomes dominant. Temps
will remain warm and likely well above average through early next
week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 529 PM MDT Tue Jun 1 2021

Lingering showers and storms across the Black Hills and western
SD plains will dissipate over the next hour or two. VFR conditions
are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Sherburn
Hazardous weather outlook, Jun 1, 2:57 AM CST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
257 AM MDT Tue Jun 1 2021

SDZ001-049-WYZ054>056-071-021300-
Harding-Tripp-Northern Campbell-Southern Campbell-Western Crook-
Northeastern Crook-
257 AM MDT Tue Jun 1 2021 /357 AM CDT Tue Jun 1 2021/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-012>014-024>032-041>044-046-047-072>074-WYZ057-058-021300-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
257 AM MDT Tue Jun 1 2021 /357 AM CDT Tue Jun 1 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
June 1, 7:40 PM CST
Where
Tripp County, 4 mi SSE of Millboro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.017, -99.940

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959903.